Indiana, 2022

Flash Flooding and Flooding in Indiana, February 17 to 28, 2022

February 17 to 28, 2022 · NWS PAH · 9 events in 5 counties and zones

Several rounds of heavy rain and thunderstorms moved across the region on the 17th. Rainfall of 2 to 4 inches created pockets of road flooding and then widespread river flooding in subsequent days.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Several rounds of heavy rain and thunderstorms moved across the region on the 17th. Rainfall of 2 to 4 inches created pockets of road flooding and then widespread river flooding in subsequent days. The heavy rain occurred ahead of a cold front as it entered southeast Missouri and southern Illinois from the northwest. Weak waves of low pressure moved northeast along the front. A strong 850 mb jet up to 60 to 70 knots was accompanied by a strong surge of warm moist air through the Mississippi River Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 17, 11:34 AM CST, 1 hour 26 minutes earlier.

Area forecast discussion, Feb 17, 11:34 AM CST, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1134 AM CST Thu Feb 17 2022

.UPDATE...
Updated aviation discussion for the 18z tafs

&&

.SHORT TERM...(Today through Friday night)
Issued at 254 AM CST Thu Feb 17 2022

An active 18 hours of weather is ahead for the PAH CWA. Possible
hazards include high gradient winds, flooding, severe
thunderstorms, and possibly even a little wintry precipitation.
We'll step through the hazards one by one.

Wind. Latest RAP analysis shows 850 mb winds of 50-70 kts across
the forecast area. We originally thought we'd see a lull in the
winds overnight due to a surface layer inversion. However, several
Wind Advisory level gusts have already occurred across the area
tonight. Therefore, moved up the start of today's Wind Advisory
to now. Expect 850 mb winds to really crank up later this morning
into the afternoon as the surface low rapidly deepens as moves
northeast roughly parallel to the Ohio River. Gusts of 40 to 50
mph will be common in the Wind Advisory area. A few isolated gusts
up to 55 mph cannot be ruled out across west Kentucky this
afternoon as well. Gusts behind the passing cold front may briefly
reach advisory levels early tonight, but confidence was not high
enough to extend the advisory beyond 24z today at this time.

Flooding. Flooding concern has risen compared to previous forecast
packages. Model guidances has trended southward with the axis of
heaviest QPF, and now much of the CWA along and north of the Ohio
River is now in the focus area for 1.5 to 3.0" of precipitation
today. With precipitable water values forecast to be 200 to 300%
of normal, efficient rainfall processes appear likely to occur
with any precipitation that falls today. In collaboration with
neighboring offices decided to issue a flood Watch from 12-24z
today for counties along and north of the Ohio River. Given
typical mid- February soil temperatures and a lack of vegetation,
pockets of minor flooding issues appear likely especially in low-
lying or poorly- drained locations. However, we'll need to watch
for the potential for some flash flooding if any training of the
thunderstorms occurs. Latest runs of the HRRR have started
suggesting this, so it will definitely be something to watch.

Severe thunderstorms. With the southern shift in the track of the
surface low with the latest observations and forecast model
guidance, the potential for organized convection in our area
appears to be limited to the MO Bootheel and along the KY/TN
border area. The 0z HREF mean showed this area to be the only spot
in the forecast area with a window for surface-based instability
to develop. Any surface-based thunderstorm that develops in this
highly-sheared environment will have no issues mixing severe wind
gusts to the surface. The latest SPC SWODY1 has shifted the slight
risk to mostly include locations south of the Ohio River, though
the rest of the CWA remains in a marginal risk...for now at
least. While damaging wind gusts between mainly 16z and 22z look
to the be the main hazard, we cannot completely rule out a brief
QLCS tornado across the CEY-HOP corridor if any SBCAPE can
materialize here.

Winter weather. As an Arctic airmass comes crashing into the
region behind the cold front, there may be enough lingering
precipitation to allow for a brief changeover to light freezing
rain or freezing drizzle north of I-64 in southern Illinois. Any
accumulations will be very minor, if any. Plus, given warm road
temperatures it seems unlikely that any icing would be able impact
travel. Something else to watch will be the potential for a flash
freeze of any lingering water on the roads and bridges tonight
across our far west and northern counties. Given that winds
tonight will still be quite breezy, we think that road surfaces
will be dry before any freezing can occur. However, it will be
something to watch today.

Tonight through Friday. Precipitation will quickly end from west
to east tonight as dry Arctic air moves into the region. Low
temperatures tonight will tank, ranging from the middle teens to
middle 20s. With brisk winds, apparent temperatures will drop into
the single digits and teens for Friday morning. The rest of the
day will see clearing skies with high temperatures ranging from
the middle 30s to middle 40s.

.LONG TERM...(Saturday through Wednesday)
Issued at 254 AM CST Thu Feb 17 2022

There is good agreement amongst the 00Z guidance in the general
pattern this weekend through next week. We start out Saturday in
northwest flow aloft and transition to southwest flow by Monday,
where we will stay through the week. There will be multiple
disturbances in that flow with a decent consensus on the first one
to move through Monday night into Tuesday. Confidence in the timing
and intensity of subsequent disturbances is not as good.

At the surface, a weak surface high will settle over the region
Saturday, but strong southerly flow will develop on Sunday. We will
remain in southerly flow until a cold front moves through the region
Tuesday. An Arctic high will attempt to push into the region behind
the front, and that should keep us in northerly flow through the
remainder of the week.

The weekend will be dry, with cool and relatively calm conditions
Saturday, then warmer and breezy conditions Sunday. Moisture will
increase significantly ahead of the first disturbance Monday and
showers will likely develop by the end of the day. There will be
some chance of thunder and over an inch of rain before the cold
front arrives late Tuesday.

Beyond Tuesday the main concern will be how much of the shallow
Arctic air mass can make it into the region. Given the strength of
the high advertised in most guidance, it is likely to be colder than
we are currently forecasting. As the later disturbances ride
northeast through the area we should have good isentropic lift over
the cold air mass which will lead to a cold rain or possibly
freezing rain. The odds of a wintry mess increase with each

&&

.AVIATION...
Issued at 1134 AM CST Thu Feb 17 2022

Along and southeast of the Ohio River, as well as kcgi, widespread
rain and isolated thunderstorms will continue through the afternoon.
Vsbys will occasionally be LIFR in heavy rain. In southern Illinois
and kmvn, widespread rain will diminish this afternoon, but IFR
conditions will persist today. Rapid clearing will arrive late
tonight at most sites except in sw Indiana and nw Kentucky, where
clearing may be delayed until later Friday.

Winds will become very gusty from the north once a strong cold front
passes through. Winds will be sustained at 15-25 kts with peak gusts
of 35-40 kts for several hours early tonight. The gustiness will
begin to diminish late tonight.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...

IL...Flood Watch until 6 PM CST this evening for ILZ075>078-080>094.

     Wind Advisory until 6 PM CST this evening for ILZ077-078-
     081>094.

MO...Flood Watch until 6 PM CST this evening for MOZ076-086-087-100-
     107>112-114.

     Wind Advisory until 6 PM CST this evening for MOZ087-109>112-
     114.

IN...Flood Watch until 6 PM CST this evening for INZ081-082-085>088.

     Wind Advisory until 6 PM CST this evening for INZ081-082-
     085>088.

KY...Flood Watch until 6 PM CST this evening for KYZ001>011-013>016-
     018>021.

     Wind Advisory until 6 PM CST this evening for KYZ001>022.

&&

SHORT TERM...DWS
LONG TERM...DRS
AVIATION...MY
Hazardous weather outlook, Feb 17, 3:24 AM CST, 9 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
324 AM CST Thu Feb 17 2022

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-180930-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
324 AM CST Thu Feb 17 2022

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

Widespread rain and a thunderstorms are expected today, ending
from west to east during the late afternoon. There is a slight
risk of severe thunderstorms. This will mainly be during the late
morning through the afternoon hours. Damaging winds and a brief
tornado are the main hazards.

A Flood Watch is in effect today for areas along and north of the
Ohio River. Refer to the Flood Watch text for details.

A Wind Advisory is in effect today for most of the area. Refer to
the advisory text for details.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A few thunderstorms will be possible across the Quad State Monday
night into Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today, most likely over west
Kentucky, the southern tip of Illinois, and the Mississippi delta
region of southeast Missouri. Reports of heavy rainfall or
flooding would also be appreciated.

DWS/DRS

In the hours before

Local storm report, Feb 17, 10:58 AM CST, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1058 AM CST THU FEB 17 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0857 AM     FLOOD            1 WSW LONE OAK          37.03N 88.68W
02/17/2022                   MCCRACKEN          KY   PUBLIC

            CREEK FLOWING INTO YARD. VIA SOCIAL MEDIA.

&&

PS
Local storm report, Feb 17, 11:17 AM CST, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1117 AM CST THU FEB 17 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     FLOOD            3 SE HEATH              37.06N 88.74W
02/17/2022                   MCCRACKEN          KY   TRAINED SPOTTER

            WATER OVER OLD HINKLEVILLE ROAD.

&&

PS
Local storm report, Feb 17, 11:47 AM CST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1147 AM CST THU FEB 17 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1146 AM     FLOOD            2 NE ENERGY             37.79N 89.00W
02/17/2022                   WILLIAMSON         IL   TRAINED SPOTTER

            SEVERAL LOCATIONS OF BANDYVILLE RD AND NEAR
            CLARK TRAIL RD UNDER WATER.

&&

PS
Local storm report, Feb 17, 11:49 AM CST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1149 AM CST THU FEB 17 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1147 AM     HEAVY RAIN       2 SSE HEATH             37.07N 88.77W
02/17/2022  M2.42 INCH       MCCRACKEN          KY   OFFICIAL NWS OBS

            RAINFALL IN THE PAST 6 HOURS AT WFO PADUCAH.

&&

BDM
Local storm report, Feb 17, 12:04 PM CST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1204 PM CST THU FEB 17 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1201 PM     HEAVY RAIN       1 SE GRAND RIVERS       37.00N 88.23W
02/17/2022  M2.01 INCH       LIVINGSTON         KY   TRAINED SPOTTER

&&

PS
Local storm report, Feb 17, 12:43 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1243 PM CST THU FEB 17 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1205 PM     FLOOD            2 WSW LONE OAK          37.02N 88.70W
02/17/2022                   MCCRACKEN          KY   BROADCAST MEDIA

            MASSAC CREEK OVERFLOWING INTO NEARBY FIELDS.

&&

PS

The radar

The Evansville,IN radar (KVWX), 31 km away, was scanning. The volume nearest the first event began at 18:57 UTC.

Open the radar archive at this moment

Event by event

7 flood, 2 flash flood. Local standard time, as filed.

Flash Flood, Vanderburgh

When
February 17, 1:00 PM CST to 4:00 PM CST
Where
Vanderburgh County, (Evv)dress Arpt Evan to 3 mi S of Smythe
Cause
Heavy Rain
Reported by
Public
Coordinates
38.030, -87.530

Streets were flooded on the northeast and east sides of Evansville.

Flash Flood, Gibson

When
February 17, 1:45 PM CST to 4:00 PM CST
Where
Gibson County, 4 mi S of Princeton to 4 mi SE of Princeton
Cause
Heavy Rain
Reported by
Public
Coordinates
38.292, -87.570

Some roads were flooded around the area, mostly secondary roads.

Flood, Pike

When
February 18, 6:00 AM EST to February 28, 11:59 PM EST
Where
Pike County, Petersburg to 0.96 mi NNE of Alford
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.500, -87.280

Moderate flooding occurred on the White River. Considerable flooding of low-lying fields occurred in the flood plain. The flooding affected agricultural and rural residential areas. Several rural county roads extensively flooded. Several small oil fields were inaccessible. State Road 257 south of Washington began to flood. At the Petersburg river gage, the river crested at 23.87 feet on the 26th. Flood stage is 16 feet. The flooding continued into March.

Flood, Gibson

When
February 18, 12:00 PM CST to February 28, 11:59 PM CST
Where
Gibson County, Hazleton to 1.52 mi WSW of Giro
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.480, -87.530

Minor flooding occurred on the White River. Low-lying rural areas near the river were underwater, affecting a number of county roads. The flooding continued into March.

Flood, Gibson

When
February 19, 4:45 PM CST to February 28, 11:59 PM CST
Where
Gibson County, East Mt Carmel to 2.2 mi WSW of East Mt Carmel
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.400, -87.730

Moderate flooding occurred on the Wabash River. At Mount Carmel, the river crested at 26.4 feet on the 28th. Flood stage is 19 feet. Some farm operations were affected, such as moving equipment to higher ground. Extensive lowland flooding occurred, affecting numerous local river roads. The flooding continued into March.

Flood, Posey

When
February 19, 4:45 PM CST to February 28, 11:59 PM CST
Where
Posey County, New Harmony to 0.64 mi SSW of New Harmony
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.130, -87.930

The river rose above flood stage and remained there into March. The crest occurred in March.

Flood, Warrick

When
February 20, 12:30 AM CST to February 28, 11:59 PM CST
Where
Warrick County, 1.67 mi ESE of Newburgh to 2.47 mi ESE of Newburgh
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.942, -87.391

The Ohio River rose above flood stage and remained there into March. The crest occurred in March.

Flood, Posey

When
February 20, 4:30 PM CST to February 28, 11:59 PM CST
Where
Posey County, 0.85 mi SW of Mt Vernon to 1.28 mi SSW of Mt Vernon
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.921, -87.911

The Ohio River rose above flood stage and remained there into March. The river crested in March.

Flood, Gibson

When
February 22, 6:00 AM CST to February 28, 11:59 PM CST
Where
Gibson County, Patoka to 2.04 mi SSE of Patoka
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.420, -87.580

The Patoka River rose above flood stage and remained there into March. The river crested in March.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2022Every state in 2022This day in weather historyWarnings in Indiana, February 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1002483, 1002476, 1006570, 1006569, 1006567, 1006568, 1006571, 1006572, 1006566.